Sign In
  • ENG

Early weight gain post antidepressant dose can hint at later weight gain, says study

Anti-depressants can make you gain weight. Not just that, now researchers have found that early weight gain within a month of beginning antidepressant course can be potential predictor of your weight gain after three or six months.

Written by Sreemoyee Chatterjee |Published : August 16, 2018 12:05 PM IST

In case you take frequent dose of antidepressants, you should watch out your weightas a recent study has shown that those taking antidepressants can put on extra pounds since the start of the treatment and as they continue taking the medication, according to a media report by MedShadow. The researchers have observed that weight gain is a common side effect of consuming antidepressants, especially selective serotonin reuptake inhibitors (SSRI) that often results in many people giving up antidepressants.

The study was conducted by checking the weight of 260 patients of major depressive disorder once at the start of the trial when they began taking antidepressant. Their weight was checked again after 1, 3 and 6 months, highlights the media report. The results that were published in the Journal of Affective Disorders, stated that 12.4% of these patients became overweight within three months and 21.1% of them became overweight within half a year.

The study showed that those patients who had a weight gain of minimum 3% after a month had possibilities of weight gain, as much as of 15% after 3 months compared to those who did not have the early weight gain. The researchers have highlighted that the immediate weight gain of 3% within a month of taking antidepressants was the best predictor of more significant weight gain after 3 and 6 months of treatment, according to the media report.

Also Read

More News

Image Source: Shutterstock

Total Wellness is now just a click away.

Follow us on